Thunderstorm Wind, New Castle
- When
- May 13, 3:40 PM EST
- Where
- New Castle County, Middletown
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.450, -75.733
A severe thunderstorm knocked down numerous wires in and around Middletown in southern New Castle County. The wires were torn down by fallen trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down numerous wires in and around Middletown in southern New Castle County. The wires were torn down by fallen trees. About 1,200 Conectiv Energy customers lost power in New Castle County, the last 500 had power restored the afternoon of the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 13, 3:40 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT MON MAY 13 2002
AFTERNOON SURFACE OBS SHOW A GOOD 30 DEGREE DIFFERENCE ACROSS THE
CWA. TORNADO WATCH BOX VALID UNTIL 700 PM EDT FOR WARM SECTOR ZONES
WITH GOOD SHEAR. WILL KEEP THE FLOOD WATCH GOING UNTIL 1100 PM. WITH
FAST MOVING CONVECTION EXPECTED ACROSS SOUTHERN ZONES COMBINED WITH
THE SANDY SOIL...WILL CONTINUE TO HOLD OFF ON ANY FLOOD WATCH
ISSUANCES FOR THIS AREA.
COLD FRONT TO MOVE OFFSHORE OVERNIGHT. STRONG GRADIENT SETS UP
TOMORROW AND SHOULD GENERATE WIND GUSTS NEAR 35 MPH. H8 TEMPS
PLUMMET AND GO NEGATIVE ACROSS NWRN ZONES. WILL KEEP THE CHANCE OF
SHOWERS GOING TOMORROW ACROSS THE POCONOS AND LEHIGH VALLEY AND
INTRODUCE A CHANCE OF SPRINKLES A LITTLE FURTHER SOUTH IN THE STRONG
CYCLONIC FLOW. FORECAST SOUNDINGS ACROSS THE POCONOS ARE NEARLY
INDICATING NUMBERS WHICH WOULD SUGGEST SNOW SHOWERS. WITH A GOOD
AMOUNT OF MOISTURE HANGING AROUND TOMORROW...WOULD NOT BE SUPRISED
IF QUITE A BIT OF THE CWA GOES MOSTLY CLOUDY BY AFTERNOON. WILL
START TO DRY THINGS OUT TOMORROW NIGHT AND WEDNESDAY.
DID NOT STRAY TOO FAR AWAY FROM MOS/MAV TEMP NUMBERS.
SCA WILL STAY UP FOR THE BAY AND OCEAN WATERS. WILL CONTINUE TO
MENTION MINOR TIDAL FLOODING NORTH OF LITTLE EGG.
FCSTID = 29
MPO 46 55 38 60 / 100 40 20 20
ABE 48 59 41 62 / 100 40 20 20
RDG 50 61 43 64 / 80 30 10 10
PHL 54 63 48 70 / 70 30 10 10
12N 46 55 39 61 / 100 40 20 20
SMQ 50 62 40 68 / 100 30 20 10
TTN 50 62 43 66 / 80 30 10 10
MIV 52 63 43 70 / 70 20 10 10
ACY 54 62 53 67 / 70 10 10 10
ILG 53 63 47 69 / 70 20 10 10
DOV 55 65 51 72 / 70 10 10 10
GED 55 63 51 70 / 70 10 10 10
ESN 55 64 51 71 / 70 10 10 10
.PHI...
DE...TORNADO WATCH UNTIL 700 PM FOR DEZ001>004
FLOOD WATCH UNTIL 1100 PM FOR DEZ001.
MD...TORNADO WATCH UNTIL 700 PM FOR MDZ008-012-015-019-020
FLOOD WATCH UNTIL 1100 PM FOR MDZ008.
NJ...TORNADO WATCH UNTIL 700 PM FOR NJZ013>026
FLOOD WATCH UNTIL 1100 PM FOR NJZ001-
007>010-012>013-015>020.
PA...TORNADO WATCH UNTIL 700 PM FOR PAZ060-067>071
FLOOD WATCH UNTIL PAZ054>055-060>062-067>071.
MARINE...SCA DEL BAY AND THE NJ/DE COASTS.
KRUZDLOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
550 PM POMONA MD WIND DAMAGE
05/12/02 KENT WIRES DOWN ON
CHURCH
556 PM CHESTERTOWN MD WIND DAMAGE
05/12/02 KENT KENT SCHOOL CHURCH
BUILDING DAMAGED W
600 PM SPRING CITY PA WIND DAMAGE
05/12/02 CHESTER TREES DOWN
614 PM WEST VINCENT TWP PA WIND DAMAGE
05/12/02 CHESTER TREES DOWN
619 PM WEST CHESTER PA TSTM WIND GUST 51KT
05/12/02 CHESTER
625 PM RIDLEY PARK PA WIND DAMAGE
05/12/02 DELAWARE TREES AND WIRES DOWN
ALSO IN RIDLEY PK
AND MIDDLETOWN
630 PM COUNTY WIDE DE WIND DAMAGE
05/12/02 KENT TREES AND WIRES DOWN
IN SEVERAL LOCATIONS
AROUND THE COUNTY
639 PM PHILADELPHIA PA TSTM WIND GUST 51KT
05/12/02 PHILADELPHIA
650 PM SOMERDALE NJ SVR TSTM
05/12/02 CAMDEN WIND DAMAGE/TREES
WIRES DOWN FROM
GLOUCESTER TWP
TO CHERRY HILL TWP.
650 PM ALLOWAY NJ WIND DAMAGE
05/12/02 SALEM TREES DOWN ALSO
IN QUINTON. ROOF
OFF HOUSE IN
QUINTON
650 PM WASHINGTON TWP NJ WIND DAMAGE
05/12/02 GLOUCESTER EST GUST TO 60
MPH. TREES/WIRES
DOWN IN GREENWICH
WOODBURY AND
WENONAH
655 PM VINELAND NJ WIND DAMAGE
05/12/02 CUMBERLAND TREES AND
WIRES DOWN
655 PM MARLTON NJ WIND DAMAGE
05/12/02 BURLINGTON TREES AND
WIRES DOWN
IN EVESHAM AND
TABERNACLE
809 PM DOVER DE TSTM WIND GUST 74KT
05/12/02 KENT DE
820 PM GALENA MD WIND DAMAGE
05/12/02 KENT MD TREES AND WIRES DOWN
855 PM VILLAS NJ TSTM WIND GUST 53KT
05/12/02 CAPE MAY
TFG/RNS/JJMDEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-132115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1114 AM EDT MON MAY 13 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A FRONTAL SYSTEM EXTENDING EAST TO WEST ACROSS THE DELAWARE VALLEY WILL REMAIN NEARLY STATIONARY TODAY DIVIDING A COOL AND WET AIRMASS TO THE NORTH AND A WARM AND UNSTABLE AIRMASS TO THE SOUTH. THIS ALREADY UNSTABLE AIRMASS SOUTH OF THE FRONT WILL FURTHER DESTABILIZE THIS AFTERNOON AS AREAS OF SUNSHINE WARM TEMPERATURES INTO THE MID 70S TO AROUND 80 DEGREES. THIS WILL IN TURN HELP TO PRODUCE THUNDERSTORMS...SOME POSSIBLY SEVERE. FOR THIS REASON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED DELAWARE EXTREME SOUTHERN NEW JERSEY AND NORTHEAST MARYLAND UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. AREAS JUST TO THE NORTH...WHICH INCLUDE EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...AND THE REST OF NEW JERSEY ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. IN ADDITION...A FLOOD WATCH WILL REMAIN IN EFFECT FOR EASTERN PENNSYLVANIA...A GOOD PORTION OF NEW JERSEY...NORTHERN DELAWARE AND NORTHEAST MARYLAND. IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON AND EVENING...KEEP AN EYE TO THE SKY AND AN EAR TO YOUR WEATHER RADIO... TO LISTEN FOR FURTHER STATEMENTS AS WELL AS ANY WATCHES OR WARNINGS WHICH MIGHT BE ISSUED. IF YOU ARE NEAR A COMPUTER...DETAILED WEATHER INFORMATION CAN ALSO BE FOUND AT THE FOLLOWING ADDRESS BY TYPING IN SMALL LETTERS... WWW.NWS.NOAA.GOV/ER/PHI. KRUZDLO
DEZ001>004-MDZ008-012-015-019-020-NJZ013>026-PAZ060-067>071-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 145 PM EDT MON MAY 13 2002 ...TORNADO WATCH IN EFFECT UNTIL 700 PM... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH...EFFECTIVE UNTIL 700 PM EDT THIS EVENING. THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN EASTERN PENNSYLVANIA... BERKS...CHESTER...MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA. IN DELAWARE... NEW CASTLE...KENT AND SUSSEX. IN NEW JERSEY... MERCER...MONMOUTH...BURLINGTON...OCEAN...CAMDEN...GLOUCESTER... ATLANTIC...SALEM...CUMBERLAND AMD CAPE MAY. IN NORTHEASTERN MARYLAND... CECIL...KENT...QUEEN ANNES...CAROLINE AND TALBOT. EARLY THIS AFTERNOON...A LINE OF SHOWERS AND THUNDERSTORMS IS DEVELOPING FROM SOUTHERN PENNSYLVANIA SOUTHWARD THROUGH CENTRAL VIRGINIA. THIS LINE WILL BECOME STRONGER AS IT MOVES NORTHEAST THROUGH VERY MOIST AND UNSTABLE AIR OVER SOUTHEAST PENNSYLVANIA... SOUTHERN NEW JERSEY AND THE DELMARVA REGION. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. BECAUSE OF STRONG WIND PATTERNS ALOFT...THERE IS ALSO THE RISK OF TORNADOS WITH SOME THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO/TV STATION FOR THE LATEST UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. YOU CAN ALSO CHECK OUR WEATHER SERVICE WEB SITE AT... WWW.NWS.NOAA.GOV/ER/PHI AMC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
235 PM BOYERTOWN PA HAIL
05/13/02 BERKS 0.75 INCH
JJMNJZ012>014-020-026-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 PM EDT MON MAY 13 2002 ...MINOR TIDAL FLOODING IS POSSIBLE AROUND THIS EVENING/S HIGH TIDE... TODAY/S ONSHORE WIND FLOW IN COMBINATION WITH THE HIGH ASTRONOMICAL TIDES ASSOCIATED WITH THE NEW MOON MAY RESULT IN SOME MINOR TIDAL FLOODING THIS EVENING. THE TIDAL FLOODING MAY BE ENHANCED BY HEAVY RAINFALL THAT WILL ACCOMPANY THIS EVENING/S THUNDERSTORMS. THE MINOR TIDAL FLOODING MAY AFFECT THE COUNTIES OF OCEAN...MONMOUTH AND MIDDLESEX. DO NOT PARK YOUR VEHICLE IN A LOCATION THAT IS SUSCEPTIBLE TO TIDAL FLOODING. TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION. IOVINO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
235 PM BOYERTOWN PA HAIL
05/13/02 BERKS 0.75 INCH
340 PM LORANE PA FLOODING
05/13/02 BERKS FLOODING ALONG
SHELBOURNE ROAD
JJMThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300224.